Bipolar Disorder Community
Tardive Dyskinesia
About This Community:

Bipolar Disorder is also known as "Manic Depressive Disorder". This forum is for questions and support for people with, or for loved ones of people with Bipolar Disorder. The forum covers topics ranging from Aggressive Behavior, Affect on friends and Family, Alcohol and Drug Abuse, Appetite Changes, Chronic Pain, Denial, Depression, Difficulty Concentrating, Euphoria, Guilt, Manic Depression, Medications, Mood Swings, Poor Judgment, and Sleep Disorders

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Tardive Dyskinesia

I am going to apologize in advance because this may be a lengthy post. My daughter is a recovering drug addict and has also suffered from an eating disorder and depression. Over the course of 2 years she was hospitalized 4 times and was put on various medications. Some of the medications she was on in a 26 month period were Lexapro, Trazadone, Risperdal, Celexa, Prozac and Adderal, I am sure there were more but it has been 3 years. While she was on the Risperdal she started having some involuntary movement of her jaw and would make odd sounds with her throat. The doctor was aware of this but never commented or suggested it was from the medication so I assumed it was side effect of her drug abuse. My daughter felt worse on the medication with deepening depression and her health insurance was stopped and therefore so was her medication. Her involuntary movements continued but at times were minimal . They would intensify when she was stressed but in that past 6 months have gotten much worse and is now affecting her breathing. She cannot finish a sentence without having to take 3-4 breaths as though she is short of breath. She is extremely embarrassed by this and does not want to socialize much which is difficult since she is a mother of an 18 month old son. This disorder is now affecting the baby which is killing me and her.  She finally saw a neurologist who was not worth the space he took up. He examined her for about 5 minutes ordered blood work, MRI and EEG all of which were negative. On every test it focused on her drug abuse which ended 3 1/2 years ago. It did note on her EEG that she had an involuntary movement episode that was seen during a brief video of her. When she went back for her "diagnosis" he told her he did not know what was wrong with her and to follow up with a psychiatrist. She is scheduled to see a movement disorder specialist next week so I am hopeful that he will help her. I am not familiar with any of these disorders so I am asking for help. Is it possible for symptoms of Tardive Dyskinesia to lessen at times and worsen at others? Is it possible for the involuntary movements to change and affect different areas at different times? Is it possible for the symptoms to worsen after being off of medication for so long? Is it possible to affect her breathing and will it get worse? If she has this, is there any hope for her that she will get better? I am devastated by this and I feel guilty that I trusted these doctors to take care of her, I should have done more, I should have researched more. Any help would be greatly appreciated
Related Discussions
5 Comments Post a Comment
Blank
585414_tn?1288944902
Yes tardive dyskinesia (which I have in advanced form) can vary because a medication that can cause it can (this is a quote from my psychiatrist) "mask it while worsening it". Tardive dyskensia as it advanced can have many variants such as tardive tourretism (where a person has tic like spasms) and in advanced form dysphagia (where a person has trouble breathing). The best thing to do is for her to go to a neurologist who is a movement disorders specialist who would understand how to specifically diagnose it and treat it. If diagnosed Clozaril is the only antipsychotic that won't cause it or worsen it. Tardive dyskinesia (except caught in its early stages) is not reversible but it is treatable and there are specific treatments that have been help as well that were used by a neurologist who was a movement disorders specialist. You could post in the neurology forum as well. For more information google "Patient Education Tardive Dyskinesia" (note as the site itself says "some of these medications are medically neccessary") or for more clinically specific information you could read the article on Emedicine and discuss that with a neurologist.
Blank
Avatar_f_tn
Thank you so much for responding, my daughter will see a neurologist who specializes in movement disorders on Tuesday. I am praying it is something he can treat, I will keep you updated. Thank again
Blank
Avatar_m_tn
Try vitamin B6 (250 mg from seeking health or P5P at 20 mg 3x/day) and magnesium citrate at 400-600 mg a day and Vitamin E at 800 mg a day.  Also give 1000 mg in divided dose. Also 50 mg zinc at least ten hours away from the vitamin B6. . She needs to avoid any supplements with copper or iron. She needs to take all sugar out of her diet. Take Prescribe Assist probiotic (earth based) at 2 pills a day for two weeks, one pill a day for one week, and two a week maintenance. Avoid all wheat products and dairy. Lots of vegetables and lean protein. Protein shakes.  She will come back into health within a few months.  
Blank
Avatar_f_tn
The first Neurologist I went to was a quack too. The second one was fantastic and specialized in movement disorders (Tremors). I had the same exact symptoms as your daughter but it included the front of my neck and my voice as well. It also affected my breathing. This is all thanks to Neurotin which I only took for 7 days and the tremors started on the 4th day of the med increase. My dose started out at only 100 mg a day and the 4 th day started 100mg twice a day. So you can see I was on a very low dose. I am very sensitive to meds.  Just goes to show you, you never now what meds are going to do this to you. My Neurologist was wonderful. He diagnosised me with Pscychotropic Tremors due to the Neurotin. He gave me med and it cleared it up 95 percent. Three weeks later I had to go on an antibiotic for a cyst. A large dose. Boy was that a mistake. It made my Tremors worse after I was doing so great. I am still on the med prescribed for the Tremors. I thought, what on earth is going on. I researched the antibiotic and guess what, this antibiotic can cause tremors or make them worse. The derm dr knew I was being treated for Tremors. Now, I don't trust anyone but myself. I will not take another's word, dr or no dr. I will research and ask questions before I EVER take another pill. No one knows how bad the tremors are until they have experienced them, themselves.

My understanding from MY pdoc is that you can get TD from long term use of anti Psychotics.

Since your daughter previously took street drugs, only a dr could help you out there. The fact that it started when she started the Resperidone, just like mine started on the Neurotin makes perfect sence that it is likely from the Resperidone. Ask the computer this exactly, Does Resperidone cause
tremors. If that's the case, print it out and bring it to the dr. When I just looked up side effects for Neurotin, tremors was NOT listed. But when I asked the question that I'm suggesting you to ask, There was an endless amount of Information that Neurotin can cause or worsen tremors. Just like when I asked the same question about this particular antibiotic.

I'm so glad you are going to a Neurologist that deals with movement disorders (tremors). I feel confident you will get your answers and a solution. I wish your daughter well. I will say that the dr told me he did not now how long it would take for the tremors to go away. At least I know they will.
Blank
Avatar_f_tn
I just now recognized that this is a very old post. Anyway, maybe it can help someone.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Bipolar Disorder Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
How to Silence Your Inner Critic an...
Apr 16 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank
Top Mood Disorders Answerers
585414_tn?1288944902
Blank
ILADVOCATE
NY
6726276_tn?1388332222
Blank
CRSeaside
Huntington Beach, CA
574118_tn?1305138884
Blank
adel_ezz
cairo, Egypt
1551327_tn?1389046959
Blank
Bubulous
Tompkinsville, KY
Avatar_f_tn
Blank
Anonymouse88
Avatar_f_tn
Blank
remar
st. louis, MO